Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 35, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2017, 5:37 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2017, 5:37 PM MDT (23:37 UTC)
- Expired
- Jul 2, 2017, 6:30 PM MDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Billings County, ND, Golden Valley County, ND
The radar
The Bismarck radar (KBIS), 232 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 5:37 PM MDT | TSTM WND GST 60 | 1 Ene Beach, ND | STRONG WINDS LASTED 10 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
410
WUUS53 KBIS 022337
SVRBIS
NDC007-033-030030-
/O.NEW.KBIS.SV.W.0035.170702T2337Z-170703T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
537 PM MDT SUN JUL 2 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Golden Valley County in southwestern North Dakota...
Western Billings County in southwestern North Dakota...
* Until 630 PM MDT
* At 536 PM MDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Skaar to 7 miles southeast of
Carlyle, moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* these severe thunderstorms will remain over mainly rural areas of
Golden Valley and western Billings Counties, including the
following locations: Alpha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4733 10403 4733 10348 4663 10347 4663 10380
4654 10380 4654 10402
TIME...MOT...LOC 2336Z 269DEG 11KT 4750 10394 4660 10393
HAIL...<.75IN
WIND...60MPH
$$
EDWARDS/HEINERT1 follow-up statement
666
WWUS53 KBIS 022352
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
552 PM MDT SUN JUL 2 2017
NDC007-033-030030-
/O.CON.KBIS.SV.W.0035.000000T0000Z-170703T0030Z/
Golden Valley ND-Billings ND-
552 PM MDT SUN JUL 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR GOLDEN VALLEY AND WESTERN BILLINGS COUNTIES...
At 551 PM MDT, severe thunderstorms were located along a line
extending from 11 miles northeast of Skaar to 10 miles east of
Carlyle, moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Beach, Medora, Golva, Sentinel Butte, Trotters and Alpha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4733 10403 4733 10348 4663 10347 4663 10380
4654 10380 4654 10402
TIME...MOT...LOC 2351Z 269DEG 11KT 4750 10388 4660 10387
HAIL...<.75IN
WIND...60MPH
$$
EDWARDS/HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:56 PM MDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 2, 1:56 PM MDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 256 PM CDT Sun Jul 2 2017 .SHORT TERM...(This evening through Monday) Issued at 256 PM CDT Sun Jul 2 2017 Forecast highlights in the short term period will be strong to marginally severe thunderstorm chances this afternoon/evening west, followed by the beginning of a warmup Monday. Currently, S/WV mid level ridge over the western Dakotas with an embedded S/WV trough right on its heals over central MT/WY. Surface high pressure ridge over the Red River Valley with a sfc trough across the high plains of eastern MT. Convection has initiated near the sfc trough and embedded wave over eastern MT the last hour. CAM bring convection to the western ND border by around 22Z, with organized activity possible through 03-04Z west along an instability axis. CAMs favor southwest ND the most. Thereafter the boundary layer should cool enough to support only showers and/or a low end thunderstorm threat. CAMs dissipate any linger showers by the time they reach the Highway 83 corridor. For Monday, warming trend into the region under a quasi-zonal flow but more so west near better boundary layer WAA where I expect low to possibly mid 90s for highs. Will maintain thunderstorm chances across the area Mon aft/eve as another embedded wave moves east into the Dakotas along with a corridor of instability over west and central North Dakota east of the thermal ridge stretched across eastern MT. .LONG TERM...(Monday night through Sunday) Issued at 256 PM CDT Sun Jul 2 2017 Very warm temperatures and mainly dry conditions continue to highlight the extended forecast. Strong upper level ridge building across the Intermountain West and Northern Plains next week, and likely beyond. Extended GFS/EC really crank up the heat July 10-12. Models did back off a bit on the warmth of 900/925mb temps, especially north and east on Wednesday. We opted not to change the inherited forecast too much at this time, as still expect near record breaking highs of 95-105 west and south central Tue-Thu where boundary layer temperatures look as they have over the past few model cycles. Will thus continue with the warmer edge of the guidance suite to avoid the flip flop and due to the dry soil/vegetation conditions. At this time, the warmest period appears to be Independence Day through Thursday. Thermal ridge will extend southwest to northeast across the CWA Tuesday, then retreating a bit to more over the south and west Wed & Thu as an area of high pressure and cooler air encompass the northeast quarter of the state. Boundary layer temperatures of 30-38C still would suggest highs in the lower 100s possible. The lowest RH still favored across the southwest where values below 20 percent are possible most days, so will be monitoring model derived winds closely for fire weather headline potential. Some convection possible Tuesday along a sfc trough axis but very uncertain with lack of a kicker aloft and models not agreeing much for instability. They do agree on wind shear, that there will not be much available. Strong capping also likely to be present with the thermal ridge draped across much of west/central ND. Regarding convection after Tuesday, while ridge riding low predictability impulses are likely through the period, capping and moisture levels in light of curing vegetation place large uncertainty regarding any thunderstorm potential. The severe threat is certainly not zero, but, also likely to be very low coverage and too uncertain at this time. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1248 PM CDT Sun Jul 2 2017 VFR conditions are forecast across western and central North Dakota for the 18 UTC TAF cycle outside of thunderstorms. Scattered thunderstorms, possibly strong to severe, are expected across western North Dakota late this afternoon and into the evening. KISN and KDIK will see the best chance. Storms are expected to weaken as they move east into central North Dakota tonight. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NH LONG TERM...NH AVIATION...NH
Hazardous weather outlook, Jul 2, 1:59 PM MDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 259 PM CDT Sun Jul 2 2017 NDZ003>005-011>013-021>023-025-035>037-046>048-050-051-032000- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure- McIntosh-Dickey- 259 PM CDT Sun Jul 2 2017 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible across western North Dakota later this afternoon and into the evening. A few storms could be strong to severe with quarter size hail and damaging wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday A stretch of very warm weather is forecast across western and central North Dakota Monday through at least Friday. Widespread highs in the 90s are forecast. Some highs in the lower 100s are possible Tuesday through Thursday, especially across the west and south central. Isolated thunderstorms are possible across south central North Dakota on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-002-009-010-017>020-031>034-040>045-032000- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver- Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux- 259 PM CDT Sun Jul 2 2017 /159 PM MDT Sun Jul 2 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible across central North Dakota tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday A stretch of very warm weather is forecast across western and central North Dakota Monday through at least Friday. Widespread highs in the 90s are forecast. Some highs in the lower 100s are possible Tuesday through Thursday, especially across the west and south central. Isolated thunderstorms are possible across south central North Dakota on Monday. There is a chance for thunderstorms, possibly strong to severe, central on Independence Day Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 2, 4:49 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Bismarck ND
449 PM MDT SUN JUL 2 2017
NDZ017-031-022315-
McKenzie ND-Golden Valley ND-
449 PM MDT SUN JUL 2 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GOLDEN VALLEY AND
SOUTHWESTERN MCKENZIE COUNTIES UNTIL 515 PM MDT...
At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Skaar, or 23 miles south of Sidney, moving east at 15
mph.
Penny size hail and wind gusts to 55 mph will be possible with this
storm.
Locations impacted include...
Skaar and Trotters.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4744 10405 4750 10404 4753 10388 4726 10383
4727 10404
TIME...MOT...LOC 2248Z 263DEG 13KT 4737 10416
EDWARDS/HEINERTSpecial weather statement, Jul 2, 5:04 PM MDT, 33 minutes before
Special Weather Statement National Weather Service Bismarck ND 504 PM MDT SUN JUL 2 2017 NDZ031-022330- Golden Valley ND- 504 PM MDT SUN JUL 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL GOLDEN VALLEY COUNTY UNTIL 530 PM MDT... At 504 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Beach, moving east at 20 mph. Half inch hail and wind gusts to 55 mph will be possible with this storm. Locations impacted include... Beach and Sentinel Butte. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4702 10405 4708 10383 4676 10377 4677 10404 TIME...MOT...LOC 2304Z 262DEG 18KT 4687 10415 EDWARDS/HEINERT
Special weather statement, Jul 2, 5:15 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Bismarck ND
515 PM MDT SUN JUL 2 2017
NDZ017-031-022345-
McKenzie ND-Golden Valley ND-
515 PM MDT SUN JUL 2 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GOLDEN VALLEY AND
SOUTHWESTERN MCKENZIE COUNTIES UNTIL 545 PM MDT...
At 515 PM MDT, Doppler radar was tracking a strong thunderstorm over
Skaar, or 25 miles north of Wibaux, moving east at 15 mph.
Wind gusts to 55 mph will be possible with this storm.
Locations impacted include...
Trotters.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4725 10404 4747 10404 4748 10367 4716 10377
4723 10405
TIME...MOT...LOC 2315Z 281DEG 13KT 4734 10402
EDWARDS/HEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:49 PM MDT | Special Weather Statement | BIS | Golden Valley | 26 min |
| Jul 2, 5:04 PM MDT | Special Weather Statement | BIS | Golden Valley | 26 min |
| Jul 2, 5:15 PM MDT | Special Weather Statement | BIS | Golden Valley | 30 min |
| Jul 2, 5:41 PM MDT | Special Weather Statement | BIS | Slope | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.